Texas, 2008

Damaging Winds in Texas, August 14, 2008

August 14, 2008 · NWS OUN · 2 events in 1 county or zone

Thunderstorms developed over Oklahoma during the afternoon and moved southeast into western north Texas. High winds were the main impact, with a brief period of severe winds measured in Wilbarger County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed over Oklahoma during the afternoon and moved southeast into western north Texas. High winds were the main impact, with a brief period of severe winds measured in Wilbarger County. Minor damage was reported in Vernon. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 14, 2:26 PM CST, 6 hours 4 minutes earlier.

Area forecast discussion, Aug 14, 2:26 PM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT THU AUG 14 2008

.DISCUSSION...
CONVECTION CONTINUES TO PERCOLATE OVER SOUTHWEST KANSAS... AS IT
HAS ALL DAY TODAY. NORTHWEST FLOW ALOFT IS CAUSING A FEW OF THE
STORMS TO MOVE INTO NORTHWEST OKLAHOMA. IT APPEARS THAT THE MAIN
EVENT WILL BE A SEPARATE GROUP OF THUNDERSTORMS THAT WILL
DEVELOP... MUCH LIKE LAST EVENING... FARTHER NORTHWEST... MOST
LIKELY OVER THE HIGH PLAINS OF COLORADO OR WYOMING. AGAIN...
NORTHWEST FLOW WILL BRING THE COMPLEX SOUTHEAST INTO MUCH OF
OKLAHOMA OVERNIGHT.

MEANWHILE... AN UPPER-LEVEL LOW... NOW OVER EASTERN MONTANA...
WILL DROP SOUTH INTO WYOMING OVERNIGHT... AND THE UTAH/COLORADO
AREA BY FRIDAY NIGHT. THIS POSITION WILL MAKE RAIN FORECASTS
PROBLEMATIC FOR THE NEXT COUPLE OF DAYS... AS THE MAIN SYSTEM WILL
BE TOO FAR WEST TO PROVIDE MUCH SUPPORT... BUT THE PRESENCE OF AN
ASSOCIATED SURFACE FRONT MAY PROVIDE SUFFICIENT LOW-LEVEL
CONVERGENCE TO SUPPORT SOME STORMS.

AS THE WEEKEND PROGRESSES... THE UPPER LOW CRAWLS SLOWLY EAST...
AND BEGINS TO PROVIDE BETTER SUPPORT FOR CONVECTION OVER OKLAHOMA
AND NORTH TEXAS. HOWEVER... THE LOW WILL BE SLOWLY WEAKENING WITH
TIME... AND THIS WILL OFFSET THE INCREASED PROXIMITY SOMEWHAT. AS
A RESULT... RAIN CHANCES WILL BE RELATIVELY STEADY FROM SATURDAY
ALL THE WAY THROUGH WEDNESDAY.

THE CLOUD COVER ASSOCIATED WITH ALL THE EXPECTED RAIN WILL HOLD
MAXIMUM TEMPERATURES NOTICEABLY BELOW SEASONAL AVERAGES THROUGH
THE ENTIRE FORECAST PERIOD. OVERNIGHT LOWS WILL BE CLOSER TO THE
SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  83  65  82 /  40  50  30  30
HOBART OK         69  84  67  83 /  50  40  40  40
WICHITA FALLS TX  71  88  69  85 /  30  40  50  40
GAGE OK           62  81  61  78 /  60  40  40  50
PONCA CITY OK     66  82  64  84 /  30  40  20  20
DURANT OK         71  83  68  82 /  10  60  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/23
Hazardous weather outlook, Aug 14, 5:10 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT THU AUG 14 2008

OKZ004>048-050>052-TXZ083>090-151200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
610 PM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
WESTERN OKLAHOMA AND A SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM PONCA CITY...TO
NORMAN...TO FREDERICK...TO CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH
MIDNIGHT...ALTHOUGH STRONG THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
MIDNIGHT.

DISCUSSION...
A SLOW MOVING UPPER-LEVEL STORM SYSTEM OVER THE NORTHERN ROCKIES
WILL MOVE SOUTH THROUGH TONIGHT. AS THE STORM APPROACHES...WINDS
ALOFT WILL INCREASE...WHICH WILL PROVIDE A FAVORABLE STEERING FLOW
FOR HIGH PLAINS THUNDERSTORM CLUSTERS TO AFFECT THE REGION.

AHEAD OF THE MAIN STORM SYSTEM...A SMALLER DISTURBANCE IS EXPECTED
TO MOVE EASTWARD OUT OF THE CENTRAL ROCKIES THIS EVENING...RESULTING
IN STRONG AND SEVERE THUNDERSTORMS IN THE SLIGHT RISK AREA...AND
LOCATIONS TO THE NORTH AND WEST OF OKLAHOMA. THE STRENGTHENING WINDS
ALOFT WILL PROVIDE SUFFICIENT VERTICAL WIND SHEAR FOR ORGANIZED
SEVERE THUNDERSTORMS...PRIMARILY OVER THE WESTERN HALF OF OKLAHOMA
AND PORTIONS OF WESTERN NORTH TEXAS. DAMAGING WINDS WILL BE THE MAIN
CONCERN...BUT LARGE HAIL AND LOCALLY HEAVY RAIN ALSO WILL BE
CONCERNS.

THUNDERSTORM CLUSTERS THAT DEVELOP CLOSER TO THE MAIN UPPER STORM
SYSTEM COULD APPROACH NORTHERN PORTIONS OF OKLAHOMA TOWARD DAYBREAK
FRIDAY...BUT SHOULD NOT BE AS STRONG AS THOSE EXPECTED THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60  PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL REMAIN HIGH FROM FRIDAY THROUGH THE
WEEKEND... AND WILL CONTINUE INTO EARLY NEXT WEEK. THE STRONG STORM
SYSTEM MENTIONED EARLIER WILL CONTINUE TO MOVE SOUTH INTO THE
CENTRAL OR SOUTHERN PLAINS... AND WILL LIKELY LINGER IN THE AREA FOR
SEVERAL DAYS. SOME SEVERE WEATHER WILL BE POSSIBLE... BUT HEAVY RAIN
AND FLOODING WILL BE A GREATER CONCERN ACROSS MUCH OF OKLAHOMA AND
WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
THOSE WHO LIVE IN AND NEAR FLOOD-PRONE AREAS SHOULD REVIEW
PREPAREDNESS PLANS IN PREPARATION FOR THE POSSIBILITY OF MULTIPLE
ROUNDS OF HEAVY RAIN...AND SHOULD BE READY TO TAKE ACTION.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

CMS/11

In the hours before

Local storm report, Aug 14, 7:08 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
808 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             ARCADIA                 35.67N 97.33W
08/14/2008  E0.75 INCH       OKLAHOMA           OK   PUBLIC

&&

JPIKE
Special weather statement, Aug 14, 7:15 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT THU AUG 14 2008

OKZ019-023>027-029-150130-
LINCOLN OK-LOGAN OK-CANADIAN OK-OKLAHOMA OK-CADDO OK-CLEVELAND OK-
GRADY OK-
815 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN...
CLEVELAND...GRADY...LINCOLN...LOGAN AND OKLAHOMA COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES NORTHEAST OF
ARCADIA TO 3 MILES SOUTHWEST OF BINGER AT 815 PM CDT...MOVING
SOUTHEAST AT 19 MPH.

ALONG WITH VERY HEAVY RAIN...SMALL HAIL AND WINDS AROUND 50 MPH ARE
POSSIBLE.
Special weather statement, Aug 14, 7:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT THU AUG 14 2008

TXZ083-084-150215-
HARDEMAN TX-FOARD TX-
852 PM CDT THU AUG 14 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

THE LEADING EDGE OF STRONG THUNDERSTORMS WAS LOCATED FROM 15 MILES
NORTHEAST OF GOODLETT TO 14 MILES NORTHWEST OF GOODLETT AT 852 PM
CDT...MOVING SOUTHEAST AT 34 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, Aug 14, 7:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     NICOMA PARK             35.49N 97.32W
08/14/2008  E60 MPH          OKLAHOMA           OK   AMATEUR RADIO

            POWER FLASHES SEEN AND POWER OUTAGES

&&

JPIKE
Local storm report, Aug 14, 8:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     7 NW VELMA              34.53N 97.75W
08/14/2008  M61 MPH          STEPHENS           OK   MESONET

&&

JPIKE
Local storm report, Aug 14, 8:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     7 NW VELMA              34.53N 97.75W
08/14/2008  M67 MPH          STEPHENS           OK   MESONET

0855 PM     TSTM WND GST     5 SE MANGUM             34.83N 99.44W
08/14/2008  M58 MPH          GREER              OK   MESONET

&&

JPIKE

The radar

The Altus AFB radar (KFDR), 41 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilbarger

When
August 14, 8:30 PM CST
Where
Wilbarger County, Odell
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.350, -99.420

Thunderstorm Wind, Wilbarger

When
August 14, 8:40 PM CST
Where
Wilbarger County, Vernon
Measured
66 kt (76 mph) measured gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
34.150, -99.290

The wind gust caused minor roof damage, as well as minor tree and power line damage. Monetary damages were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133714, 134046.